Puerto Rico, 2017

Flash Flooding and Flood in Puerto Rico, August 17, 2017

August 17, 2017 · NWS SJU · 10 events in 7 counties and zones

A strong tropical wave affected the region producing heavy rainfall and thunderstorms, mainly over the eastern half of PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A strong tropical wave affected the region producing heavy rainfall and thunderstorms, mainly over the eastern half of PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 17, 5:30 AM AST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 17, 5:30 AM AST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
530 AM AST Thu Aug 17 2017

.SYNOPSIS...A tropical wave moving across the forecast area
will continue to result in showers and thunderstorms today. TUTT
low will continue west of the forecast area through late tonight
as an upper ridge builds from the north through Saturday. An area
of low pressure about 500 miles east of the Lesser Antilles is
expected to move across the Caribbean Sea on Saturday. This will
increase the potential for gusty winds and thunderstorms across
the Caribbean waters.

&&

.SHORT TERM...Thursday through Saturday...

Unsettle weather conditions will continue to prevail throughout the
day as an upper level trough/TUTT low interacts with a tropical wave
moving across the local isles. The chance for showers and
thunderstorms -squally weather type- will continue to be high
particularly during the morning hours across the USVI and the
eastern half of Puerto Rico as well as the local waters. Shower and
thunder development across west Puerto Rico this afternoon will be
dependent on cloud cover. The potential for urban and small stream
flooding as well as strong gusty winds continues.

A mid to upper level ridge is expected to build across the forecast
area tonight, as the aformentioned trough aloft/TUTT low shifts
westward. However, the ridge pattern aloft is expected to be short-
lived as trofiness returns to the local isles on Sunday. Therefore,
as the tropical wave moves away later today and an upper level ridge
builds, a fair weather pattern is expected to prevail on Friday. The
chance for showers and thunderstorms will increase once again on
Saturday as invest 91L moves south of the area but peripheral
moisture reaches the forecast area. Based on the NHC forecast,
this area has a formation chance of 60 percent in the next 48
hours. Stay tuned.

.LONG TERM...Sunday through Thursday...

Another area of low pressure, invest 92L, currently has a 50
percent chance of formation through the next 5 days. This system
however is expected to encounter unfavorable upper level winds
and move close or just to the northeast of the islands on Sunday
as a tropical wave. Overall, precipitable water content will
remain high through the first half of next week. As another
tropical wave is forecast to reach the local area on Tuesday.

&&

.AVIATION...MVFR or even IFR conds will remain possible at all TAF
sites in SHRA/TSRA as a tropical wave and associated moisture moves
across the area. ESE winds 15 to 20 knots with gusts around 35knots.
Wx conditions are expected to improve tonight.

&&

.MARINE...Hazardous seas will continue today across the regional
waters due to seas between 6-8 feet and easterly winds between
15-22 kts. Strong thunderstorms with frequent lightning and gusty
winds are expected today as a tropical wave continues to exit the
local area. There is a high rip current risk for beaches across
the north, east and south coast of PR and St. Croix. Hazardous
seas are expected once again on Saturday morning as a low pressure
area moves across the Caribbean Sea.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  80  88  79 /  70  20  20  40
STT  88  79  92  80 /  70  30  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for Central
     Interior-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Western Interior.

VI...High Rip Current Risk through this afternoon for St Croix.

AM...Small Craft Advisory until 2 PM AST this afternoon for
     Caribbean Waters of Puerto Rico from 10 NM to 17N-
     Mona Passage Southward to 17N.

     Small Craft Advisory until 8 PM AST this evening for Anegada
     Passage Southward to 17N-Coastal Waters of Northern Puerto
     Rico out 10 NM-Coastal Waters of Northern USVI and Culebra
     out 10 NM-Coastal Waters of Southern USVI Vieques and
     Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 AM AST Friday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...OM
LONG TERM....DS
Hazardous weather outlook, Aug 17, 6:10 AM AST, 47 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
546 AM AST jueves 17 de agosto de 2017

AMZ710>745-PRZ001>013-181000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
546 AM AST jueves 17 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y vientos en rafagas en ocasiones a traves de todas las islas
durante el dia.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Viento...Vientos sostenidos en exceso de 20 mph son posibles a
traves de la mayoria de las aguas locales con areas aisladas hasta
34 MPH.

.Olas...Se espera oleaje entre 7 y 9 pies mayormente a traves de las
aguas mar afuera del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
a lo largo de la linea costera del Atlantico y la costa sureste de
la isla.

.Calor...Indice de calor entre 102F y 107F todavia es probable si la
nubosidad se fragmenta.

.Dias dos a siete...viernes a miercoles

Condiciones de tiempo se esperan que mejoren esta noche. Sin
embargo, hay otra onda tropical que se espera para el sabado. Esto
aumentara nuevamente el potencial de tronadas con inundaciones
urbanas y de riachuelos. Un riesgo moderado a alto de corrientes
marinas se espera que continue durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas a la oficina del
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-181000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
546 AM AST jueves 17 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y rafagas de vientos en ocasiones a traves de todas las islas
durante el dia.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y riachuelos.

.Viento...Vientos sostenidos en exceso de 20 MPH son posibles a
traves de la mayoria de las islas locales con areas aisladas hasta
34 MPH.

.Olas...Se espera oleaje entre 7 y 9 pies mayormente a traves de las
aguas mar afuera del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo moderado a alto de corrientes
marinas para Santa Cruz.

.Calor...Indice de calor entre 102F y 107F todavia es posible si la
nubosidad se fragmenta.

.Dias dos a siete...viernes a miercoles

Condiciones de tiempo se esperan que mejoren esta noche. Sin
embargo, hay otra onda tropical que se espera para el sabado. Esto
aumentara nuevamente el potencial de tronadas con inundaciones
urbanas y de riachuelos. Un riesgo moderado a alto de corrientes
marinas se espera que continue durante los proximos dias,
particularmente a traves de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas a la oficina del
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 17, 1:57 AM AST, 5 hours before
Special Weather Statement
National Weather Service San Juan PR
157 AM AST THU AUG 17 2017

PRZ001-002-170700-
San Juan and Vicinity-Northeast-
157 AM AST THU AUG 17 2017

...THUNDERSTORMS AFFECTING NORTHEAST PUERTO RICO...

At 154 AM AST, Thunderstorms across northeast Puerto Rico, from San
Juan eastward to  Rio Grande and Luquillo will continue to produce
frequent lightning as well as winds in excess of 30 mph. This
activity will continue to prevail during the next hour or so.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1843 6611 1845 6608 1847 6612 1845 6595
      1837 6563 1821 6566 1818 6569 1821 6583
      1827 6583 1825 6588 1831 6597 1826 6619
      1833 6622 1837 6632 1845 6626 1848 6619
      1848 6618 1847 6619 1847 6614 1848 6614
TIME...MOT...LOC 0554Z 120DEG 8KT 1834 6582

oms
Special weather statement, Aug 17, 2:12 AM AST, 4 hours 45 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
157 AM AST jueves 17 de agosto de 2017

PRZ001-002-170700-
San Juan y Vecindad-Noreste-
157 AM AST jueves 17 de agosto de 2017

...Tronadas afectando el noreste de Puerto Rico...

A las 1:54 AM AST, tronadas a traves del noreste de Puerto Rico,
desde San Juan hacia el este hasta Rio Grande y Luquillo,
continuaran produciendo relampagos frecuentes al igual que vientos
en exceso de 30 mph. Esta actividad continuara por la proxima hora.

Lluvias torrenciales estan ocurriendo con esta tormenta y podrian
causar inundaciones localizadas. No intente conducir su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

oms/ds
Special weather statement, Aug 17, 3:05 AM AST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
305 AM AST THU AUG 17 2017

PRZ005-170800-
North Central-
305 AM AST THU AUG 17 2017

..THUNDERSTORMS AFFECTING NORTH CENTRAL PUERTO RICO...

At 303 AM AST, Thunderstorms across north central Puerto Rico,
particularly Barceloneta and Arecibo will continue to produce
frequent lightning as well as winds in excess of 40 mph. This
activity will continue to prevail during the next hour or so.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1848 6659 1849 6655 1847 6647 1847 6645
      1837 6646 1836 6651 1834 6655 1834 6672
      1847 6672 1847 6670 1848 6670
TIME...MOT...LOC 0703Z 110DEG 13KT 1845 6658

oms
Special weather statement, Aug 17, 3:17 AM AST, 3 hours 40 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
305 AM AST jueves 17 de agosto de 2017

PRZ005-170800-
Norte Central-
305 AM AST jueves 17 de agosto de 2017

...Tronadas afectando el norte central de Puerto Rico...

A las 3:03 AM AST, tronadas a traves del norte central de Puerto
Rico, particularmente sobre Barceloneta y Arecibo, continuaran
produciendo rayos frequentes al igual que vientos en exceso de 40
mph. Esta actividad continuara prevaleciendo durante la proxima hora
mas o menos.

Lluvias torrenciales estan ocurriendo con esta tormenta y podrian
causar inundaciones localizadas. No intente conducir su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

OMS/GL
Special weather statement, Aug 17, 5:49 AM AST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
549 AM AST THU AUG 17 2017

PRZ003-006-007-171100-
Central Interior-Ponce and Vicinity-Southeast-
549 AM AST THU AUG 17 2017

...THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PUERTO RICO SHORTLY...

At 546 AM AST, Thunderstorms will continue to move inland, affecting
south central Puerto Rico from Ponce and Penuelas eastward to
Salinas and Guayama. These storms will result in frequent lightning
and strong gusty winds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1799 6646 1796 6658 1798 6663 1797 6668
      1799 6672 1798 6676 1812 6668 1810 6623
      1807 6620 1805 6620 1805 6616 1796 6609
      1795 6611 1795 6619 1796 6621 1795 6629
      1796 6629 1798 6634 1795 6637 1795 6640
TIME...MOT...LOC 0946Z 122DEG 29KT 1794 6629

oms

The radar

The San Juan radar (TJUA), 44 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Ceiba

When
August 17, 6:57 AM AST to 9:15 AM AST
Where
Ceiba County, 4.38 mi WNW of Ceiba to 4.5 mi WNW of Ceiba
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
18.264, -65.695

Residence flooded in Barrio Rio Abajo, Carretera 975 KM 1.7.

Flash Flood, Rio Grande

When
August 17, 7:30 AM AST to 9:15 AM AST
Where
Rio Grande County, 3.78 mi N of Rio Grande to 3.38 mi N of Rio Grande
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
18.404, -65.804

PR-955R access to Gran Melia Hotel was reported flooded due to a tributary of Rio Espiritu Santo out of its banks.

Flash Flood, Rio Grande

When
August 17, 7:35 AM AST to 9:15 AM AST
Where
Rio Grande County, 2.06 mi ENE of Rio Grande to 2.09 mi ENE of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.361, -65.771

PR-191 was flooded due to Rio Mameyes out of its banks.

Flash Flood, Luquillo

When
August 17, 7:46 AM AST to 9:15 AM AST
Where
Luquillo County, 1.35 mi ENE of Luquillo to 1.45 mi ENE of Luquillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.355, -65.700

PR-940 KM 0.1 reported flooded.

Flash Flood, Luquillo

When
August 17, 8:10 AM AST to 9:15 AM AST
Where
Luquillo County, 3.22 mi WNW of Luquillo to 3.21 mi WNW of Luquillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.372, -65.763

PR 992 KM 0.5 flooded due to Rio Mameyes out of its banks.

Flood, San Juan

When
August 17, 8:20 AM AST to 9:45 AM AST
Where
San Juan County, 3.65 mi N of San Juan to 3.79 mi N of San Juan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
18.433, -66.044

Rexach Avenue in Barrio Obrero flooded in direction toward Cantera.

Flash Flood, Patillas

When
August 17, 9:30 AM AST to 11:15 AM AST
Where
Patillas County, 1.48 mi SW of Patillas to 1.5 mi SSW of Patillas
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
18.003, -66.013

PR 3 in front of the Burger King and Church's rest was flooded.

Flash Flood, Patillas

When
August 17, 9:30 AM AST to 11:15 AM AST
Where
Patillas County, 1.76 mi SSE of Patillas to 1.58 mi S of Patillas
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
17.997, -65.989

PR Road 7757, entrance to Barrio Los Pollos was reported impassable.

Heavy Rain, Guayama

When
August 17, 10:19 AM AST to 11:15 AM AST
Where
Guayama County, 2.13 mi NNE of Guayama to 1.82 mi NE of Guayama
Reported by
Emergency Manager
Coordinates
18.007, -66.115

Mudslide in Barrio Olimpo at PR 179 k.m 1.2.

Flash Flood, Naguabo

When
August 17, 10:25 AM AST to 11:15 AM AST
Where
Naguabo County, 3.42 mi W of Naguabo to 3.61 mi W of Naguabo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
18.219, -65.782

Road flooded in sector Rio Blanco. Motorist stranded under a bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718939, 718940, 718941, 718943, 718944, 718989, 718991, 719001, 719005, 719011.